Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 19, NWS Shreveport, LA

December 29, 2006Cherokee County, Texas

NWS Shreveport, LA issued this tornado warning at Dec 29, 2006, 3:15 PM CST for Cherokee County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 29, 2006, 3:15 PM CST (21:15 UTC)
Expired
Dec 29, 2006, 4:00 PM CST
In force
45 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Cherokee County, TX

The radar

The Shreveport radar (KSHV), 150 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 29, 3:40 PM CSTTSTM WND DMG5 W Jacksonville, TXMULTIPLE REPORTS OF TREES AND POWERLINES DOWN FROM HWY 747 WEST OF JACKSONVILLE NORTHWARD IN CHEROKEE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2006-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2006-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 292116
TORSHV
TXC073-292200-
/O.NEW.KSHV.TO.W.0019.061229T2115Z-061229T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
315 PM CST FRI DEC 29 2006

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST TEXAS

* UNTIL 400 PM CST

* AT 309 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 15 MILES SOUTH
  OF JACKSONVILLE...OR ABOUT 11 MILES WEST OF RUSK...MOVING NORTH AT
  50 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  JACKSONVILLE BY 325 PM CST
  BULLARD BY 335 PM CST

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING
FOR...
  CHEROKEE COUNTY IN NORTHEAST TEXAS
UNTIL 400 PM CST.

LAT...LON 3183 9542 3168 9525 3212 9504 3213 9539

$$

14

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Dec 29, 4:21 AM CST, 10 hours 54 minutes earlier.

Area forecast discussion, Dec 29, 4:21 AM CST, 10 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
421 AM CST FRI DEC 29 2006

.DISCUSSION...
WELL DEFINED CLOSED LOW CONTINUES TO SPIN/GATHER STRENGTH ACROSS NM
THIS MORNING...WITH REGIONAL PROFILER NETWORK INDICATING A 40-45 KT
LLJ IN PLACE ACROSS MUCH OF THE S PLAINS. KSHV 88-D/MOSAIC RADARS
INDICATE THAT SCATTERED LIGHT WARM ADVECTION SHOWER ACTIVITY HAS
BEGUN TO DEVELOP ACROSS MUCH OF N TX AND AS FAR E AS S AR/N LA AS
WELL...IN REGION OF SHALLOW ISENTROPIC UPGLIDE ALONG THE 290-295K
SURFACES. WILL HAVE TO AWAIT THE UPPER LOW/S SLOW EASTWARD ADVANCEMENT
INTO W TX THIS AFTERNOON/TONIGHT...FOR BETTER UPPER LEVEL DIFFLUENCE
OVERSPREADING THE AREA...AND ENHANCING DEEP CONVECTION. PROGS CONTINUE
TO TREND SLIGHTLY SLOWER WITH THE TRACK OF THE LOW OVER THE NEXT 24-36
HRS...THUS AGREE WITH THE EARLIER SWING SHIFT IN MAINTAINING HIGH POPS
AREAWIDE THROUGH SATURDAY MORNING. IN THE MEANTIME...WILL MAINTAIN
CURRENT FORECAST OF LIKELY POPS FOR THE W 2/3RDS OF THE REGION FOR THE
MID/LATE AFTERNOON...AS MOISTURE POOLING CONTINUES AND UPPER
DIFFLUENCE APPROACHES. 60+ KT LLJ DEVELOPS TONIGHT AHEAD OF A SURFACE
TROUGH BENEATH THE SURFACE LOW OVER OK...WHICH WILL ADVANCE E INTO E
OK/E TX BY 12Z SATURDAY. DEEP LAYER SHEAR INCREASES TO 50-60+ KTS
TONIGHT...WHILE 0-1KM SHEAR HAS GROWN A TAD STRONGER THAN 24 HRS
AGO...NEARING 40-45 KTS. COUPLED WITH 0-1KM/0-3 KM HELICITIES >400
M2/S2 IN A ZONE WHERE SB-INSTABILITY WILL RANGE FROM 500-100 J/KG AND
STRONG MOISTURE CONVERGENCE WILL ADVANCE E ALONG THE SURFACE
TROUGH...AGREE WITH SPC THAT THE BEST THREAT FOR SVR STORMS TO EXIST
ACROSS ALL OF NE TX...AND POSSIBLY W LA THROUGH 12Z SATURDAY. GIVEN
THE PHENOMENAL SHEAR IN PLACE...DAMAGING WINDS/HAIL ARE THE MAIN
THREATS...ALTHOUGH ISOLATED TORNADO THREAT CAN NOT BE RULED OUT OVER
DEEP E TX...ESPECIALLY GIVEN THE STRONG BACKING/LOW LCL HEIGHTS/MID 60
DEWPOINTS AHEAD OF THE SURFACE TROUGH. WILL CONTINUE WITH SVR WORDING
FOR THESE AREAS TONIGHT.

BUT ANOTHER PRIMARY CONCERN WILL BE THE EXCESSIVE HEAVY RAINFALL
TONIGHT. PROGS REMAIN IN GOOD AGREEMENT WITH POOLING PW/S > 1.6
ACROSS MUCH OF THE REGION OVERNIGHT. GIVEN THE VERY SATURATED
ENVIRONMENT AHEAD OF THE MAIN SQUALL LINE...CONVECTION THAT DEVELOPS
COULD STILL YIELD LOCALLY HEAVY RAINFALL...EASILY PRODUCING AN INCH OR
TWO IN A SHORT AMOUNT OF TIME...BEFORE SLOW MOVING SQUALL LINE
ADVANCES E LATE. COULD SEE QPF TOTALS OF 3-6 ACROSS MUCH OF THE
REGION LATE TONIGHT/SATURDAY...BEFORE SQUALL LINE IS ABLE TO EXIT THE
E SECTIONS OF THE REGION EARLY/MID AFTERNOON SATURDAY. WAS
CONTEMPLATING A FLASH FLOOD WATCH FOR PORTIONS...IF NOT ALL THE AREA
FOR TONIGHT...BUT BELIEVE THAT THE EXCESSIVE HEAVY RAINFALL WILL AWAIT
FOR LATE IN THE 2ND PERIOD...AND CONTINUE THROUGH THE 3RD
PERIOD...THUS WILL HOLD OFF FOR NOW AND ALLOW THE DAY SHIFT TO EXAMINE
MORE DATA/COORDINATE WITH ADJACENT OFFICES AND BETTER DEFINE THREAT
AREAS. BUT IN ANY CASE...RECENT WIDESPREAD RAINFALL HAS SATURATED THE
GROUNDS...THUS GENERATING LOWER THAN NORMAL FFG VALUES. BUT WILL
CONTINUE TO HIT THE SVR/FLOODING THREAT IN THE MORNING HWO/SPS.

DRY SLOTTING WILL OVERSPREAD THE AREA FROM THE SW SATURDAY
AFTERNOON...THUS ENDING THE RAIN. HOWEVER...SURFACE TROUGH WILL LIKELY
WASH OUT BY THIS TIME AS WELL OVER SW AR/N LA...WITH A S FLOW
RETURNING SATURDAY NIGHT. AS A RESULT...MIN TEMPS SATURDAY NIGHT WILL
BE TRICKY...DEPENDENT ON THE AMOUNT OF DRY AIR THAT IS ABLE TO ADVANCE
E DURING THE AFTERNOON. HAVE TRENDED TEMPS A TAD ABOVE
GUIDANCE...ESPECIALLY AS MOS CONTINUES TO ADVERTISE SOME WIND STAYING
UP OVERNIGHT.

WILL ALSO KEEP SLIGHT CHANCE POPS GOING FOR THE NW ZONES SATURDAY
NIGHT AS WELL...AS THE PROGS CONTINUE TO SHOW A PIECE OF SHORTWAVE
ENERGY LIFTING NE ACROSS SE OK/W AR AS THE LOW BEGINS TO
LIFT/ACCELERATE NE ACROSS OK AND TOWARDS THE MID MS VALLEY IN RESPONSE
TO UPSTREME KICKER SHORTWAVE THAT WILL TRAVERSE S CA. THE GFS/ECMWF
HAS TRENDED A TAD SLOWER WITH THIS SHORTWAVE...ALTHOUGH WILL TOSS THE
GFS SOLUTION ASIDE FOR NOW...AS IT HAS DRASTICLY TAKEN THE AMPLIFYING
CLOSED LOW INTO CENTRAL MX...WHILE THE ECMWF REMAINS CONSISTENT TAKING
THE LOW ACROSS NM/FAR W TX BY WEDNESDAY MORNING. HAVE REMOVED POPS FOR
WEDNESDAY...BUT LEFT THE REMINDER OF THE EXTENDED INTACT...ALTHOUGH
CONFIDENCE REMAINS LOW.

PRELIMS ARE NEXT...

15

&&

.AVIATION...
BIG STORY FOR THE 1200 UTC TAF PACKAGE WILL BE OCCURRENCE OF SHRA
AND TSRA ACROSS THE FORECAST SITES DURING THE NEXT 24 HOURS OR SO.
IT LOOKS LIKE JUST ABOUT EVERYONE WILL GET WET BY THE END OF THIS
FORECAST PACKAGE.  WARM ADVECTION-TYPE SHRA MAY COMMENCE AS EARLY AS
30/0000 UTC...ESPECIALLY OVER SOUTHERN TAF SITES.  ISENTROPIC PLOTS
ON THE 305K THETA LEVEL SUGGEST STRENGTHENING UPGLIDE AND LOWERING
CONDENSATION PRESSURE DEFICITS AFTER 1800 UTC...MAINLY SOUTH OF
IH-20.  THE CURRENT TREND SUGGESTED IN THE ONGOING TAF PACKAGE SEEMS
TO BE FAIRLY REASONABLE...AND I WILL LIKELY FOLLOW THIS CLOSELY.
ONLY POSSIBLE CHANGE MAY BE AT KMLU...WHERE THE LATEST MODEL DATA
INDICATES THE POSSIBILITY THAT SCT SHRA MAY BE SEEN BEFORE 30/0000
UTC.  THE KISS PRINCIPLE WILL LIKELY BE CONTINUED WITH THIS PACKAGE
AS I DO NOT PLAN ON GETTING FANCY WITH TIMING JUST YET.

IN THE MEANTIME...A STRENGTHENING BOUNDARY LAYER FLOW FROM THE GULF
SHOULD ALLOW MOST CIGS TO LOWER INTO MVFR TERRITORY BY AFTERNOON.
WINDS WILL LIKELY REMAIN BREEZY...WITH SPEEDS OF 15 TO 25 KNOTS
POSSIBLE AS THE PRESSURE GRADIENT TIGHTENS TODAY.  /21/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  60  63  47 /  60 100  90  10
MLU  69  59  62  49 /  50 100 100  30
DEQ  63  57  60  43 /  70 100  90  20
TXK  64  58  60  47 /  60 100  90  20
ELD  66  58  60  46 /  50 100 100  30
TYR  68  54  63  44 /  70 100  60  10
GGG  68  58  63  43 /  70 100  70  10
LFK  70  58  65  43 /  70 100  70  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15/21
Hazardous weather outlook, Dec 29, 12:00 PM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST FRI DEC 29 2006

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-301200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST FRI DEC 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STRONG UPPER LEVEL STORM SYSTEM WILL SLOWLY DRIFT EAST TOWARDS
THE TEXAS AND OKLAHOMA PANHANDLE REGION THIS AFTERNOON AND TONIGHT.
MOISTURE WILL CONTINUE TO INCREASE ACROSS THE REGION THIS AFTERNOON
AND TONIGHT. THIS WILL RESULT IN SHOWERS AND THUNDERSTORMS BECOMING
MORE NUMEROUS LATE THIS AFTERNOON AND EVENING OVER SOUTHEAST
OKLAHOMA...ADJACENT SOUTHWEST ARKANSAS...NORTHEAST TEXAS...AND
WESTERN LOUISIANA. AS THE DEEPER CONVECTION DEVELOPS...LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE. HOWEVER...SEVERE THUNDERSTORMS WILL BE
POSSIBLE TONIGHT AND EARLY SATURDAY OVER MUCH OF NORTHEAST TEXAS AND
POSSIBLY WESTERN LOUISIANA...AS THE SHOWERS AND THUNDERSTORMS
ORGANIZE INTO A SQUALL LINE LATE...WHICH WILL SLOWLY ADVANCE EAST
INTO THE REGION. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES
WILL BE POSSIBLE WITH THESE STORMS.

EXCESSIVE HEAVY RAINFALL WILL ALSO DEVELOP TONIGHT FROM THESE
STORMS...WITH THREE TO SIX INCH RAINFALL AMOUNTS LIKELY AREAWIDE
THROUGH SATURDAY. GIVEN THE FACT THAT THE GROUND REMAINS SATURATED IN
WAKE OF RECENT RAINFALL...ANY HEAVY RAINFALL LATE TONIGHT AND EARLY
SATURDAY WILL QUICKLY RUNOFF...PRODUCING FLASH FLOODING. RESIDENTS
THAT LIVE IN A LOW LYING OR FLOOD PRONE AREA SHOULD BE PREPARED TO
MOVE TO HIGHER GROUND IF AND WHEN FLOODING DEVELOPS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE SQUALL LINE WILL SLOWLY EXIT THE REGION THROUGH MID AFTERNOON
SATURDAY...THUS THE HEAVY RAINFALL AND FLOODING THREAT WILL CONTINUE
UNTIL THE RAINFALL BEGINS TO TAPER OFF FROM WEST TO EAST DURING THE
AFTERNOON. NO OTHER ADDITIONAL HAZARDOUS WEATHER IS EXPECTED THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT OVER MUCH OF
THE REGION...FOR THE POSSIBLE SEVERE THUNDERSTORMS AND FLOODING.

11

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 4:25 PM CSTFlash Flood WatchSHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more20 hr

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.